My 92 year old mother went to the doctor today. Unfortunately I could not go with her but I did talk with the caregiver that went with her. Her doctor has put her back on Aricept because he has seen an extreme decline in her ability over the past year and she is now having sundowner's syndrome. She was on Aricept last year and had stomach problems. I have read and was told that Aricept has little success after a six month period of time and that side effects such as stomach problems are common. Should I challenge the doctor for putting her back on it?
Absolutely! If she had side effects before she is likely to have side effects again. The medication is not going to improve or even stop her decline. It only promises to slow the progress in some cases. If your Mom is on a rapid decline then it is not going to be very beneficial. In your Mom's care, with the known side effects, the risk probably outweigh the benefits. Beyond that the med doesn't cure sundowing.
It is not a miracle drug. Mom went on both three years ago after her diagnosis with moderate to sever dementia consistent with ALZ. I can't tell it slowed anything because her decline remained the same. I do believe it attributed to her agitation and paranoia. She was finally taken off last March. She didn't fail any more rapidly without them. It all seems a steady decline whether she was on the or off them. In May my sisters requested that I ask the geriatric psychiatrist about putting Mom back on them. With her mini mental score of 8 he said it would do no good and refused to prescribe them again.
Sometimes I think physicians prescribed Aricept or Namenda just because they don't know what else to do.
I spoke with my mother's doctor this morning. He really wants to try her on Aricept until November and see how she does. I told him that her pyschiatrist removed her from Aricept when she started to have stomach problems. He said he will have the nursing staff at the assisted living center monitor her and let him know if anything happens. I will tell you that the first sign of anything going wrong, I will be calling him back. At 92, my mother's decline will probably continue regardless of anything she is on. I agree that doctor's sometime give medication because they don't know what to do nor do they want to admit they don't.
The Exelon patch might be a compromise jannar. It is worth mentioning to the doctor if he is insistent on putting Mom back on something. It basically works the same as Aricept but the delivery system is different so it usually doesn't have the gastrointestional side effects of the Exelon or Aricept pills. You would just have to watch for skin irritation at the patch sight which happens in a small percentage of people.